Jump to content


Photo

Dizzy Spells In High Altitudes


  • Please log in to reply
11 replies to this topic

#1 Babygirl1973

Babygirl1973

    Member

  • Members
  • PipPip
  • 13 posts

Posted 15 February 2011 - 03:46 PM

Afternoon-

Just got back from a trip to the mountains, and for the first time in about three years, I started to get dizzy spells again. Does altitude exacerbate POTS? (I know planes do- but mountains?)

I am on Midodrine (for POTS), Pantoprazole (for GRE), Lexepro (for POTS/Dysautonomia), Fludrocort (for POTS), Clonazepam (for CF and POTS) and Coreg (for heart). I supplement with Magnesium (500mg a day), Potassium Gluconate (1100mg a day), B-12 (1000 mg per day), Vit D (1000mg per day), multivitamin, Corvalen (d-ribose) and pro-biotics.

Interested in others' experiences in regards to altitude.

Thanks,
Christi

#2 firewatcher

firewatcher

    Advanced Member

  • Volunteer
  • 2,570 posts

Posted 15 February 2011 - 03:53 PM

OH Yeah. I remember a trip to Colorado, I should say that I remember Colorado spinning. I went to Yellowstone three years ago and it was hard too.

#3 Mack's Mom

Mack's Mom

    Advanced Member

  • Members
  • PipPipPip
  • 3,162 posts

Posted 15 February 2011 - 08:18 PM

That is a common symptom at hugh altitudes. You scare me, guys. My son is attending college next year at a high altitude. WHAT were we thinking?

Julie

#4 Chaos

Chaos

    Advanced Member

  • Members
  • PipPipPip
  • 1,809 posts

Posted 15 February 2011 - 09:06 PM

I live at 5000 feet. Personally I do worse with humidity than with altitude. There was a discussion about this awhile back if you do a search on this site as well. Simmy, I think, was the original author.

Seems like with everything else about this diagnosis, symptoms differ for many of us. But Julie is right- it is a common problem for Potsies.

#5 Elfie

Elfie

    Advanced Member

  • Members
  • PipPipPip
  • 237 posts

Posted 15 February 2011 - 10:29 PM

I live at 6,800 feet, but spent the first 10 years of my life at 9,200 feet. Although we moved to a lower altitude, I never had a problem re-acclimating to the higher altitude until POTS. Much of my family still lives at 9,200 ft. The Olympic cyclists and runners actually train on the road outside my grandmother's house. Until POTS I could visit family and run miles at the altitude with no problem.

Post-POTS visiting family is miserable. I get more dizzy and nauseated and am dragging. I just want to lay down at all times, get cold way easier than normal, and usually spend a good deal of my time sleeping. I never nap irl, so that is unusual for me. I also have shortness of breath without exertion, chest pain, and migraines. I also don't acclimate-- I can stay for two weeks and still be miserable.

When I moved from New Mexico (4,000 ft) to Colorado I had a milder version of the same. I have acclimated some in the 9 months I have been back, but I still have worse symptoms than I did prior to moving.

#6 ~Naomi~

~Naomi~

    Advanced Member

  • Volunteer
  • 2,204 posts

Posted 16 February 2011 - 12:26 PM

I get worse (dizzier) with altitude too and it doesn't have to be all that HIGH either -- just going to the Poconos makes me worse.

#7 Babygirl1973

Babygirl1973

    Member

  • Members
  • PipPip
  • 13 posts

Posted 16 February 2011 - 01:43 PM

Thank you very much guys. I see the doc on the 3rd of March and wanted to discuss it with him; this gives me some useable feedback. I had never experienced it before and it is nice to know I probably wasn't having a setback- it may have just been the altitude. :-)

Have a fast day.

C

#8 MomtoGiuliana

MomtoGiuliana

    Advanced Member

  • Admin
  • 4,158 posts

Posted 17 February 2011 - 12:54 PM

Everyone is affected by altitude, even well people. But everyone can adjust. I know I have read that it takes the body about a month to fully adjust to high altitude. I think one generally starts to feel effects at 5,000 ft (about the height of Denver). After the body reaches around 7,000 feet above sea level, the saturation of oxyhemoglobin begins to plummet. Obviously a problem for POTS patients. At 8,000 ft, altitude sickness is possible (again could happen to anyone), and the only cure would be to return to a lower altitude for awhile.

#9 Guest_tearose_*

Guest_tearose_*
  • Guests

Posted 19 February 2011 - 03:59 PM

We went to Denver and it took me two days to adjust and I managed fine. It was when we took a drive to the mountains that I got terribly ill on the way up. Nausea, migraine, vomiting...as soon as we went back down I felt much better. I suppose if I took the climb a bit slower I may have managed better.

#10 ramakentesh

ramakentesh

    Advanced Member

  • Members
  • PipPipPip
  • 5,091 posts

Posted 25 February 2011 - 07:40 AM

I would be happy if it did - but it doesnt in my case.

The form of POTs caused by elevated angiotensin II levels and reduced neuronal nitric oxide could be worsened by altitude because higher altitudes mess up nitric oxide levels.

#11 MomtoGiuliana

MomtoGiuliana

    Advanced Member

  • Admin
  • 4,158 posts

Posted 25 February 2011 - 09:09 AM

Tearose--similar experience for me. I was pretty good at 7,000+/- ft. One day we drove up to 12,000. At around 10,000 I was really noticing it; 12,000 we had to turn around. I had a horrible headache, dizzy, nauseated. It was so beautiful I was so sad we couldn't stay but I just could not tolerate it.

#12 potsgirl

potsgirl

    Advanced Member

  • Moderator
  • 2,107 posts

Posted 25 February 2011 - 09:28 AM

I agree with MomtoGuiliana (sp?). Most people (well and POTsy's) can get dizzy and find it hard to breathe at high altitudes when they're not used to that environment. Some people get "altitude sickness" which is a more severe case of nausea, headache, dizziness, and shortness of breath. I've also read that it takes about a month to acclimate to higher altitudes. I don't believe this is necessarily a POTS issue,although it may exacerbate our symptoms.

Cheers,
Jana